Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 102, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Oct 14, 2001, 10:36 PM EDT for Allegan County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2001, 10:36 PM EDT (02:36 UTC)
- Expired
- Oct 14, 2001, 11:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258 WUUS53 KGRR 150237 SVRGRR MIC005-150315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1036 PM EDT SUN OCT 14 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN MICHIGAN * UNTIL 1115 PM EDT * AT 1034 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF PULLMAN...OR ABOUT 9 MILES NORTHEAST OF SOUTH HAVEN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLEGAN AROUND 1055 PM EDT OTSEGO AROUND 1105 PM EDT MARTIN...PLAINWELL...SHELBYVILLE AROUND 1110 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ DUKESHERER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:45 PM EDT, 6 hours 51 minutes earlier.
Area forecast discussion, Oct 14, 3:45 PM EDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 PM EDT SUN OCT 14 2001 FCST CHALLENGE IS TIMING AND COVERAGE OF PCPN EVENTS AS NORTHERN STREAM UPPER TROUGH AND COLD AIR DIGS IN...AND SEVERAL DISTURBANCES ROTATE THROUGH THE GREAT LAKES REGION. INITIAL NORTHERN STREAM SHORTWAVE APPROACHING FROM THE SOUTHWEST COMBINED WITH SOME SURFACE HEATING HAS CAUSED SCATTERED SHOWERS AND TSTMS TO DEVELOP ACROSS WI/IL/IN THIS AFTERNOON. A FEW OF THESE HAVE PROMPTED WARNINGS FOR GOLF BALL SIZE HAIL. CONVECTION SHOULD BE MOVING EAST/NORTHEAST INTO THE AREA THIS EVENING...BUT WILL LIKELY WEAKEN AFTER DARK AS FAVORABLE THERMODYNAMICS ARE LOST. STILL... THUNDER MAY NEED TO BE INCLUDED AT LEAST EARLY ON GIVEN THE LATEST REPORTS UPSTREAM. MODEL FCST SOUNDINGS ACROSS SW MI TONIGHT EXHIBIT VERY STEEP LAPSE RATES AS -28C 500MB COLD POOL AND NEGATIVE TILT UPPER TROUGH COME THROUGH. INVERSION HEIGHTS REMAIN UP AROUND 20K FEET MOST OF THE NIGHT AS WELL...AND WITH ADDITIONAL VORTICITY MAXIMA APPROACHING FROM THE WEST LATER ON TONIGHT WILL EXPECT SCATTERED TO NUMEROUS SHOWERS TO PERSIST. MODELS INDICATE A DECREASE IN MOISTURE AND LOWERING OF INVERSION HEIGHTS ON MONDAY... BUT AM NOT CONFIDENT ENOUGH TO RUN WITH A COMPLETELY DRY FCST ATTM. MODEL TIMING/LOCATION OF SHORTWAVES HAS NOT BEEN CONSISTENT FROM RUN TO RUN... AND WITH COLD POOL ALOFT SOME SCATTERED DIURNAL SHOWER DEVELOPMENT MAY OCCUR. WILL CARRY A SMALL CHANCE POP FOR THE AFTERNOON. MODELS HAVE COME INTO BETTER AGREEMENT ON THE DEVELOPMENT OF A POTENT WAVE TO OUR SOUTHWEST ON MONDAY NIGHT... BUT DISAGREE ON PLACEMENT OF THE SURFACE LOW AS IT TRACKS NORTHEAST. PREFER A MORE NORTHERN TRACK AS THIS IS A TYPICAL TREND THIS TIME OF YEAR. WITH THAT IN MIND... WILL RUN WITH HIGH POPS FOR RAIN ACROSS ALL OF THE CWFA MONDAY NIGHT AND TUESDAY. NOT OUT OF THE QUESTION THAT SOME WET SNOW COULD MIX IN ON THE NORTHERN PERIPHERY OF THE SYSTEM... BUT WILL NOT INCLUDE THAT AS A POSSIBILITY YET. MAIN CONCERN FOR THIS WOULD BE IN THE HIGHER ELEVATIONS OF CENTRAL MICHIGAN WITH A SLIGHTLY MORE NORTHERN TRACK. GUIDANCE TEMPERATURES GENERALLY ACCEPTED... ALTHOUGH LOW TEMPS PROBABLY TOO COOL NEAR THE LAKE GIVEN WESTERLY FLOW AND WATER TEMPS NEAR 50. MEADE EXTENDED FORECAST DISCUSSION... MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH FEATURES EXPECTED TO INFLUENCE OUR EXTENDED FORECAST PERIOD. UPPER RIDGING STARTS TO BUILD IN BEHIND THE EARLY WEEK TROUGH ON WEDNESDAY WITH MODERATE WARM ADVECTION IN THE MID AND UPPER LEVELS BY AFTERNOON. LOSS OF CYCLONIC CURVATURE AND WARMING MID LAYER SHOULD HELP SCATTER OUT THE CLOUD COVER ALLOWING FOR SOME SUNSHINE. WEDNESDAY NIGHT/THURSDAY MORNING LOOKS TO BE THE COLDEST OF THE UPCOMING WEEK AS SFC HIGH PRESSURE RIDGE ALLOWS FOR LIGHT WINDS UNDER CLEARING SKIES...WHICH SHOULD ALLOW FOR WIDESPREAD FROST. SWRLY SFC FLOW INCREASES THURSDAY AS RIDGE AXIS MOVES EAST. SHORTWAVE WILL RAPIDLY APPROACH FRIDAY IN THE FAST-MOVING WRLY FLOW PATTERN ACROSS THE NRN U.S. TIMING OF THIS FEATURE SOMEWHAT UNCERTAIN...WITH 12Z AVN ABOUT 8 TO 12 HOURS FASTER WITH IT COMPARED TO PREVIOUS 00Z MRF RUN. WILL FOLLOW ENSEMBLES HERE FOR A COMPROMISE AND BRING IN THE CHANCE FOR SHOWERS FRI AFTERNOON THROUGH SAT MORNING. LOOKS LIKE MOISTURE WILL BE SCARCE WITH THIS SYSTEM AND WOULD NOT BE SURPRISED TO SEE IT COME THROUGH THE REGION DRY. SLIGHTLY COOLER AIR BEHIND IT FOR NEXT WEEKEND...BUT TEMPS WILL LIKELY BE WITHIN 5 DEGREES OF CLIMATOLOGICAL NORMS (MID TO UPPER 50S/ MID TO UPPER 30S). GREENE .GRR...NONE.
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.